'Bath-Salts' Injection Leads to Flesh-Eating Disease

MONDAY Jan. 16, 2012 -- The use of street drugs known as "bath salts" can lead to flesh-eating disease, a new study warns.

It describes the first known case of necrotizing fasciitis caused by an intramuscular injection of bath salts.

So-called bath salts are sold as synthetic powders that "often contain various amphetamine-like chemicals," according to the U.S. National Institute on Drug Abuse, which in February warned that injections might cause the ravaging skin condition.

Study authors Dr. Russell R. Russo, a third-year orthopedic surgery resident at the Louisiana State University Health Sciences Center New Orleans School of Medicine, and colleagues, saw the effects firsthand.

They treated a 34-year-old women who developed forearm pain and redness after she attended a party. She didn't have any other symptoms but did have a small red puncture wound on her arm. The women eventually admitted that she injected bath salts two days before her symptoms began.

The doctors reexamined her and determined that she had necrotizing fasciitis. The disease progressed so rapidly that the doctors had to amputate the woman's arm, shoulder and collarbone and perform a radical mastectomy.

The women later underwent skin grafting and rehabilitation.

The study was published in the January issue of the journal Orthopedics.

"Despite the drug's legal status, it must be treated as illicit, and one must be suspicious when examining a patient with this clinical history because the diagnosis of flesh-eating bacteria can masquerade as abscesses and cellulitis," the authors said in a journal news release.

More information

The Public Health Agency of Canada has more about flesh-eating disease.

Posted: January 2012


View comments

Hide
(web1)